Browse

You are looking at 1 - 10 of 167 items for :

  • Case Report Type x
  • Publication Details x
Clear All
M L Cheneler Department of Internal Medicine, Medical City Weatherford, Weatherford, Texas, USA

Search for other papers by M L Cheneler in
Google Scholar
PubMed
Close
,
K Qureshi Department of Internal Medicine, Medical City Weatherford, Weatherford, Texas, USA

Search for other papers by K Qureshi in
Google Scholar
PubMed
Close
, and
C Bahrami Department of Internal Medicine, Medical City Weatherford, Weatherford, Texas, USA

Search for other papers by C Bahrami in
Google Scholar
PubMed
Close

Summary

Hemichorea–hemiballismus (HCHB) syndrome is a syndrome characterized by choreic movements which are irregular, nonrepetitive, and random movements, and ballismus which are spontaneous and violent movements. HCHB syndrome with a metabolic cause is a rare presentation that can be precipitated by uncontrolled diabetes. Presented here is a case of HCHB syndrome with right-sided neuroimaging findings and contralateral chorea due to uncontrolled type 2 diabetes mellitus. This patient was found to be obtunded with a blood glucose of greater than 500 mg/dL by EMS. After the administration of insulin, she was able to answer clarifying questions of noncompliance with her antihyperglycemic medications. She had a computed tomography without contrast of the head which showed hyperdense lesions in the right caudate nucleus and putamen consistent with HCHB syndrome. She was started on treatment for nonketotic hyperglycemia with insulin. As her mentation improved, she was able to cooperate with physical examination, which revealed irregular and violent movements in the left upper and lower extremities. Her hemichorea and hemiballismus improved with strict glycemic control, and she was able to be discharged to a skilled nursing facility for further rehabilitation. She would later have repeated hospitalizations for poor glycemic control, and repeat neuroimaging would reveal the resolution of hyperdensities after 4 months. HCHB syndrome due to uncontrolled diabetes has been termed diabetic striatopathy and is characterized by poor glycemic control, unilateral striatal hyperdensity on CT imaging, and contralateral choreic movements. Diabetic striatopathy remains a poorly understood disease, and the exact pathophysiologic mechanism has not been definitively elucidated.

Learning points

  • Diabetic striatopathy is a relatively new term for metabolic etiology of hemichorea–hemiballismus syndrome and was coined in 2009.

  • The triad for diabetic striatopathy is poor glycemic control, unilateral striatal hyperdensity on CT imaging, and contralateral choreic movements.

  • Multiple etiologies have been suggested for the cause of diabetic striatopathy including petechial hemorrhage, mineral deposition, myelin destruction, and infarction with reactive astrocytosis; however, the exact mechanism has yet to be determined.

  • Antidopaminergic medications may be used to control the choreic movements of diabetic striatopathy; however, the mainstay of treatment is glycemic control, often with insulin therapy.

Open access
Junith Thomas Department of Transfusion Medicine, Jubilee Mission Medical College, Thrissur, Kerala, India

Search for other papers by Junith Thomas in
Google Scholar
PubMed
Close
,
Rohini Sebastian Department of Pathology, Jubilee Mission Medical College, Thrissur, Kerala, India

Search for other papers by Rohini Sebastian in
Google Scholar
PubMed
Close
,
C R Anil Kumar Department of General Medicine, Jubilee Mission Medical College, Thrissur, Kerala, India

Search for other papers by C R Anil Kumar in
Google Scholar
PubMed
Close
, and
Aboobacker Mohamed Rafi Department of Transfusion Medicine, Jubilee Mission Medical College, Thrissur, Kerala, India

Search for other papers by Aboobacker Mohamed Rafi in
Google Scholar
PubMed
Close

Summary

Although most published cases of lead poisoning come from occupational exposures, some traditional remedies may also contain toxic amounts of lead. Here, we report the case of a 58-year-old female who presented with abdominal pain, generalized tiredness, and decreased food intake, with anemia and elevated levels of lead. The patient was found to be taking herbal capsules for diabetes prior to the presentation. This case highlights the need for increased awareness that some herbal remedies may contain potentially harmful levels of heavy metals, and people who use them are at risk of developing associated toxicities.

Learning points

  • Individuals who support traditional medicine often incorrectly believe that herbal remedies for diabetes are free from side effects, leading them to favor these treatments over contemporary medications.

  • Herbal medications are freely available online, even without a prescription.

  • The accessibility of herbal medicines without prescriptions, coupled with the false belief in their lack of side effects, misleads educated individuals toward quackery treatments. Misinformation spread via social media exacerbates this issue.

  • Heavy metals are present in toxic levels in the drugs, causing complications.

  • Lead is the most common heavy metal found in such herbal medicines.

  • Lead poisoning leads to anemia and other systemic complications which could have been fatal if not found in time.

Open access